Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 162, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 24, 2009, 3:01 PM CDT for Nemaha County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2009, 3:01 PM CDT (20:01 UTC)
- Expired
- Jun 24, 2009, 3:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1261 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 242001 SVRTOP KSC131-242030- /O.NEW.KTOP.SV.W.0162.090624T2001Z-090624T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 301 PM CDT WED JUN 24 2009 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS... * UNTIL 330 PM CDT * AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF BERN...OR 24 MILES WEST OF FALLS CITY...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... BERN... SABETHA... ONEIDA... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY PRODUCE WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE INDOORS NOW AND STAY AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3986 9579 3985 9606 4000 9617 4000 9580 TIME...MOT...LOC 2000Z 326DEG 14KT 4002 9604 $$
1 follow-up statement
000 WWUS53 KTOP 242019 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 319 PM CDT WED JUN 24 2009 KSC131-242030- /O.CON.KTOP.SV.W.0162.000000T0000Z-090624T2030Z/ NEMAHA- 319 PM CDT WED JUN 24 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR NORTHERN NEMAHA COUNTY... AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BERN...OR 22 MILES WEST OF FALLS CITY...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... BERN...SABETHA AND ONEIDA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3986 9579 3985 9606 4000 9617 4000 9580 TIME...MOT...LOC 2019Z 326DEG 14KT 3996 9599 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:32 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 24, 12:32 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1232 PM CDT WED JUN 24 2009 .UPDATE... UPDATED FOR 18Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... WINDS VARIABLE IN THE PERIOD AS AREA EXPERIENCES OUTFLOW FROM STORMS TO THE NORTH WITH LARGER SCALE SOUTH TO SOUTHWESTERLY FLOW. MHK REMAINS WESTERNMOST FROM CURRENT OUTFLOWS AND WILL KEEP PREVAILING SW. EXPECT STORMS MAIN TRACK TO BE ACROSS FAR NE KS BUT CANNOT RULE OUT AFTERNOON ISOLD SHRA/TSRA AS CAP BREAKS. WILL CARRY CB AT THIS TIME AS EXPECT TO BE ISOLD OR FOCUSED ON A BOUNDARY...WHICH ARE CURRENTLY BETWEEN TAF SITES. 67 && .PREV DISCUSSION... /ISSUED 334 AM CDT WED JUN 24 2009/ DISCUSSION... OUTFLOW BOUNDARIES FROM CONVECTION IN SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS MORNING WERE MERGING JUST EAST OF HIGHWAY 81 IN REPUBLIC COUNTY AND NORTH INTO NEBRASKA. THIS HAS TOUCHED OFF ISOLATED THUNDERSTORMS THIS MORNING ACROSS NORTH CENTRAL KANSAS. THE STORM OVER NEBRASKA WILL CONTINUE TO MOVE SLOWLY NORTHEAST THIS MORNING AHEAD OF A SHORTWAVE IN WESTERN NEBRASKA. THIS COULD LAY AN OUTFLOW BOUNDARY ACROSS THE NORTHERN CWA LATER THIS MORNING NORTH OF HIGHWAY 24. ALSO EXISTING STORMS MAY LAY OUT ADDITIONAL BOUNDARIES AS WELL ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. WILL MENTION ISOLATED THUNDERSTORMS THIS MORNING ACROSS MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS. THIS AFTERNOON...FORECAST SOUNDINGS YIELD CAPES IN THE 1500 TO 2000 J/KG RANGE. THE CAP GOES AWAY DURING THE AFTERNOON AND LIKELY TO GET STORMS DEVELOPING ALONG ANY RESIDUAL BOUNDARIES LEFT OVER FROM THE MORNING CONVECTION. WILL GO WITH A BLANKET SLIGHT CHANCE THIS AFTERNOON ACROSS THE CWA. BETTER CHANCES FOR DEVELOPMENT WILL BE ACROSS EASTERN NEBRASKA LATE THIS AFTERNOON AND EVENING ALONG A FRONTAL BOUNDARY. CORFIDI VECTORS WOULD MOVE STORMS SOUTHEAST AND INTO NORTHEAST KANSAS. BEST MOISTURE TRANSPORT WILL BE IN THE MOISTURE PLUME ON THE NORTH AND WEST OF THE UPPER HIGH. BOT GFS AND NAM KEEP THE PLUME TO THE NORTH OF THE CWA...BUT STORMS THAT DEVELOP NORTH OF THE BORDER WILL SLIDE INTO KANSAS. THEREFORE HAVE INCREASED PRECIPITATION CHANCES THIS EVENING AND TONIGHT IN THE NORTHEAST. THE FRONTAL BOUNDARY MOVES SOUTH INTO THE CWA ON THURSDAY AND HANGS UP JUST SOUTH OF INTERSTATE 70S. DEW POINTS WILL LIKELY POOL ALONG THE BOUNDARY AND MAY SEND HEAT INDICES NEAR 110 DEGREES AGAIN ON THURSDAY. MOST OF AREA WILL REMAIN NEAR 105 AGAIN. TODAY THE THICKNESSES ARE SIMILAR TO YESTERDAY AND WILL HAVE HEAT INDICES NEAR 105 TO 110 AGAIN TODAY. MOISTURE POOLING ALONG ANY BOUNDARIES MAY SEND THE VALUES EVEN HIGHER THAN 110. WILL LEAVE EXCESSIVE HEAT WARNING GOING THROUGH THURSDAY ATTM. WITH THE UPPER HIGH MOVING BACK EAST THURSDAY INTO FRIDAY AND THICKNESSES INCREASING SOME WILL SEE THE HOT WEATHER CONTINUE INTO THE END OF THE WEEK. LATER SHIFTS MAY HAVE TO EXTEND ANOTHER DAY. FORECAST FOR THE WEEKEND STILL LOOKS ON TRACK AS SHORTWAVE TROUGHS MOVING ACROSS THE NORTHERN PLAINS SUPPRESS THE UPPER HIGH SOUTHWARD AND SEND A FRONTAL BOUNDARY INTO KANSAS ON SATURDAY. SO WILL LEAVE THE THUNDERSTORM CHANCES GOING FOR THE WEEKEND. NO CHANGES MADE BEYOND SUNDAY. 53 && .TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING UNTIL 7 PM THURSDAY FOR KSZ008-KSZ009- KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026- KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055- KSZ056-KSZ058-KSZ059. &&
Hazardous weather outlook, Jun 24, 4:53 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 453 AM CDT WED JUN 24 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-251000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 453 AM CDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES OF 105 TO 110 DEGREES ARE EXPECTED AGAIN THIS AFTERNOON. NIGHTTIME HEAT INDICES IN THE UPPER 70S ARE EXPECTED TONIGHT. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE OUTLOOK AREA. A FEW OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING...MAINLY NORTH OF A CONCORDIA TO HOLTON LINE. DAMAGING WINDS AND HAIL ARE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT AND HUMID CONDITIONS WILL CONTINUE ON THURSDAY. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 46 min |
| Jun 24, 3:58 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 62 min |
| Jun 24, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 45 min |
| Jun 24, 5:12 PM CDT | Areal Flood Advisory | TOP | Brown, Nemaha | 63 min |
| Jun 24, 6:40 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.